Adverse Reaction to Aspirin Often Misdiagnosed as Allergy
Written by Editor   
Monday, November 30, 2015 09:23 AM

Up to a third of cardiology outpatients may be avoiding aspirin unnecessarily because of an erroneous belief that they are allergic, a new study suggests. 

"In 34% of charts, there were gastrointestinal [GI] symptoms listed, which is not a true aspirin allergy," the study said. "With true aspirin allergy, you can expect angioedema, anaphylaxis, respiratory symptoms, and skin reactions.  But abdominal pain, nausea, vomiting, and GI bleeds are adverse reactions, and there are procedures to manage this.

"In general, the word 'allergy' is misused by many physicians. This term can be used to encompass any adverse reaction to a medication; yet, for a significant number of patients, this limits the important future use of that medication." 


Source:  http://www.medscape.com/viewarticle/854120